Adverse Drug Reactions: Types and Risk Factors

Author: V. Dimov, M.D., Fellow, Creighton University Division of Allergy & Immunology
Reviewer: S. Randhawa, M.D., Fellow, LSU (Shreveport) Department of Allergy & Immunology
Faculty Adviser: A. Bewtra, M.B.B.S., Professor, Creighton University Division of Allergy & Immunology

Risk factors for drug allergy

Positive penicillin skin tests do not occur more frequently in atopic individuals, but an atopic background is a risk factor for penicillin anaphylaxis.

Penicilloyl IgE immune responses progressively decline in most individuals, Over 3–8 years, more than 75% of prior penicillin reactors become skin test negative.

Having an antibiotic-sensitive parent carries a 15-fold increased risk of drug sensitivity.

There is a 10-fold increased risk for allergic reactions to unrelated antibiotics in patients with antibiotic sensitivity.

Strong associations of HLA-B 5701 with a hypersensitivity to the reverse-transcriptase inhibitor abacavir.

Non-allergic hypersensitivity reactions are also called ‘pseudoallergic drug reactions’

A subset of idiosyncratic reactions and must be distinguished from immunologic (allergic) reactions. They are often referred to as ‘anaphylactoid,’ a much-abused term.

Pseudoallergic/anaphylactoid reactions involve the same final common pathway as type I reactions. Basophils and mast cells are activated and vasoactive mediators are released by non-immune mechanisms.

Local anesthetics

Local anesthetic agents are good sensitizers when applied topically, but antibody-mediated allergic reactions are rare.

Pseudoallergic responses to local anesthetics (e.g. in dentistry) often lead to allergy consultations. Vasovagal syncope can mimic anaphylaxis. A clinical clue is bradycardia as opposed to the usual tachycardia that would accompany anaphylaxis)

Intradermal skin testing followed by a series of provocation dose challenges is the recommended diagnostic approach.

Nondrug-related reactions

- Vasovagal syncope after IV administration of an antibiotic
- Co-incidental symptoms, for example, viral exanthema in child who takes an antibiotic

Classification of adverse reactions to drugs: SOAP III

Figure 2. Classification of adverse reactions to drugs (click to enlarge the image).

In anyone

Due to excess dose or impaired excretion, for example, liver failure due to acetaminophen overdose.

Side effect
Undesirable effect at recommended doses, for example, nausea with methylxanthines.

One drug affects the effectiveness or toxicity of another drug, for example, erythromycin increases theophylline and digoxin blood levels.

Only in susceptible individuals

A low threshold to the normal action of a drug

Idiosyncrasy, from Greek, "a peculiar temperament"
A genetically determined abnormal reaction to a drug due to enzyme deficiency, for example, G6PD deficiency (hemolytic anemia after antioxidant drugs). You can always predict an idiosyncratic reaction in a patient with G6PD deficiency but the reaction cannot be predicted at a population level. Other examples of idiosyncrasy include quinidine-induced tinnitus, warfarin-induced skin necrosis and ACEi-related cough and angioedema.

An immunologically mediated reaction, which is specific and re-occurs on re-exposure. IgE-mediated reactions constitute 10% of ADR.

Pseudoallergy or Anaphylactoid Reaction
Same clinical picture as an allergic reaction (result of histamine release) but lacking immunological specificity, for example, a reaction to IV contrast. Anaphylactoid reaction is a better term than "pseudoallergy."

"Codeine allergy" is a common misnomer. There is no skin test for "codeine allergy" because codeine causes mast cell degranulatio through a non-IgE mediated mechanism. Taxol used for chemotherapy of breast cancer is another common cause of "pseudoallergy" and most oncologist pre-medicate their patients to prevent an ADR.


Side effect


Figure 3. SOAP III mnemonic for classification of adverse reactions to drugs (click to enlarge the image).

Clinical manifestations of drug reactions

Figure 4. Clinical manifestations of drug reactions (click to enlarge the image).

PCN, neuromuscular blockers

Interstitial pneumonitis
Amiodarone, nitrofurantoin, chemoTx

ASA, NSAIDs, beta-blockers

Halothane, chlorpromazine, CBZ

Hemolytic anaemia
PCN, methyldopa

Furosemide, HCTZ, gold


Phenylbutazone, chloramphenicol

Aplastic anaemia
NSAIDs, sulphonamides

Interstitial nephritis, nephrotic syndrome

Eosinophilic myocarditis

Serum sickness, drug fever, vasculitis
Anticonvulsants, diuretics, antibiotics, hydralazine, procainamide, penicillamine

Skin reactions to drugs

Figure 5. Skin reactions to drugs (click to enlarge the image).

Pruritis, urticaria, angioedema, maculopapular rash
Most drugs

Contact dermatitis

Griseofulvin, sulphonamides

Fixed drug eruption (lesion recurs at the same site after each administration)

Toxic epidermal necrosis (TEN)
Sulphonamides, phenytoin, CBZ, barbiturates, allopurinol

Stevens-Johnson syndrome (SJS) affects less than 10% of the skin and there is no peripheral eosinophilia.

Toxic epidermal necrosis (TEN) affects 30% of the skin and patients often need to be treated in burn units due to complications such as contractures.

Manifestations of beta-lactams hypersensitivity: MAUS

Figure 6. Manifestations of beta-lactams hypersensitivity: MAUS (click to enlarge the image).

Maculopapular exanthema, 19%
Anaphylaxis without shock, 19%
Urticaria, 36%
Shock, anaphylactic shock, 17%

Penicillins, cephalosporins, and carbapenems share a bicyclic nucleus (beta-lactam) which conveys a cross-reactivity in immune responses to these drugs. Cross-reactivity among penicillins is virtually complete.

Patients who react to PCN have a 10-20% risk of reactions to cephalosporins as well (15% on average). Newer studies suggest that cephalosporins without a beta-lactam side chain may be used relatively safely in patients who are allergic to PCN. First, it is important to collect a good history and establish that a true allergic reaction to PCN took place. Many patients say they are allergic when in reality they are not.

Not every apparent reaction is allergic, for example, amoxicillin may cause a rash which is not immune-mediated and does not preclude future use of the drug.

Drug allergy is a variable state and in the case of penicillin allergy, 85% of patients who give a history of a previous reaction to penicillin will tolerate a course of penicillin at a later stage. If more than 2 years have elapsed since a previous reaction, RAST or skin testing may be performed to confirm ongoing sensitivity.

Certain cephalosporins lack a beta-lactam side chain and can be used cautiously in PCN-allergic patients: Cefazolin, Cefuroxime, Cefdinir, Cefixime, Ceftibuten.

Which antibiotic has a lower risk of cross-reactivity in a patient with PCN allergy - aztreonam or imipenem?


Radiocontrast media

Adverse reactions to radiocontrast media occur in 4-8% of procedures. Anaphylaxis occurs in 1% and death in 0.001-0.009% of patients who receive radiocontrast media.

Mechanism may be related to complement activation, therefore an allergic reaction to IV contrast is usually anaphylactoid rather than anaphylactic reaction.

Anaphylactic reaction refers to a type I hypersensitivity reaction with mast cell/basophil degranulation mediated by antigen binding of specific IgE. Anaphylactoid reaction refers to a non–IgE-mediated mechanism of mast cell/basophil activation. Anaphylaxis refers to the physiologic events due to either mechanism.

Anaphylactoid reactions have the same final common pathway as type I reactions (anaphylactic). For example, in radiocontrast media reactions, opiate-induced urticaria, aspirin-induced asthma, basophils and mast cells are activated and vasoactive mediators are released by nonimmune mechanisms.

There are no diagnostic tests for radiocontrast media reactions. Patients with a previous reaction have a 17-35% chance of recurrence on re-exposure.

Prevention of reactions:
- newer low osmolarity radiocontrast media
- premedication with oral corticosteroids and antihistamines

Pretreatment protocols do not work for IgE-mediated anaphylaxis.


Drug Allergy. Middleton's Allergy: Principles and Practice, Mosby; 7 edition (November 19, 2008).
Clinical review: ABC of allergies. Adverse reactions to drugs. BMJ 1998;316:1511-1514.
Severe Cutaneous Adverse Reactions to Drugs. Current Opinion in Allergy and Clinical Immunology. Faith L. Chia; Khai Pang Leong. Published on Medscape, 08/2007.

Multiple choice questions

Chapter 57: Drug Allergy. Allergy and Immunology Review Corner: Chapter 57 of Pediatric Allergy: Principles & Practices, edited by Donald Y.M. Leung, et al.

Published: 07/11/2007
Updated: 09/01/2010

No comments: